NewsLocal News

Actions

Health officials: Fentanyl overdose deaths have increased sharply in 5 years

Posted at 12:11 PM, Sep 21, 2021
and last updated 2021-09-21 15:11:34-04

SAN DIEGO (KGTV) — The San Diego Prescription Drug Abuse Task Force released new numbers Tuesday showing the impact of drug abuse on the community.

"There are too many young people dying every day, at times actually it's overwhelming our capacity," said Dr. Steve Campman, San Diego County's chief medical examiner.

Campman said the overdose death rate has increased in the last five years and is entirely preventable — though it has been significantly exacerbated by the pandemic.

Experts today say it's largely due to fentanyl being laced into street drugs, in often deadly amounts.

"In just five years, overdose deaths from fentanyl have risen from 33 lives lost to 462, a 14-fold increase," said Dr. Luke Bergmann.

Fentanyl is highly potent, inconsistently manufactured, and very cheap to produce. That last part is why it's being laced into both illegal prescription pills and in powder form. And according to members of the San Diego Meth Strike Force and the Prescription Drug Abuse Task Force, who gave the update on the latest numbers on Tuesday, the deadly drug doesn't have to travel far to hit the streets of San Diego.

"The U.S.-Mexico border is a primary gateway for synthetic fentanyl often disguised as other drugs," said Bergmann. "Please be aware that any drugs bought on the street have a high potential to contain fentanyl. You may think you're getting cocaine, oxy, Xanax, but in all likelihood, you're getting fentanyl in potentially deadly amounts."

There is some good news in that these experts said the research shows that the majority of people will get help if it's available to them, and the intervention is early.

"If we do provide harm reduction and we do provide treatment ppl will take advantage of those measures," said Cindy Cipriani, of the U.S. Attorney's Office.

Experts also recommend that anyone who uses street drugs of any kind, even once, should have someone nearby with naloxone or Narcan on hand, which is highly effective at saving lives when administered to people experiencing overdose symptoms.